Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 40, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jun 15, 2022, 8:39 AM MDT for Albany County, Carbon County, Wyoming. It was in force for 12 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 2022, 8:39 AM MDT (14:39 UTC)
- Expired
- Jun 15, 2022, 9:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:42 AM MDT | NON-TSTM WND GST 58 | 7 Ese Arlington, WY | MESONET STATION WY24 6.9 E ARLINGTON (WYDOT). |
| Jun 15, 8:56 AM MDT | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Jun 15, 9:42 AM MDT | NON-TSTM WND GST 59 | 11 Se Arlington, WY | MESONET STATION WY25 10.7 SE ARLINGTON (WYDOT). |
| Jun 15, 9:42 AM MDT | NON-TSTM WND GST 62 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Jun 15, 2:42 PM MDT | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 2.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4749 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WWUS75 KCYS 151439 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 839 AM MDT Wed Jun 15 2022 WYZ110-152100- /O.NEW.KCYS.HW.W.0040.220615T1439Z-220615T2100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 839 AM MDT Wed Jun 15 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 35 to 40 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
1 follow-up statement
234 WWUS75 KCYS 152045 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 245 PM MDT Wed Jun 15 2022 WYZ110-160300- /O.EXT.KCYS.HW.W.0040.000000T0000Z-220616T0300Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 245 PM MDT Wed Jun 15 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 15, 5:13 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 15, 5:13 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 513 AM MDT Wed Jun 15 2022 .SHORT TERM...(Today through Thursday night) Issued at 400 AM MDT Wed Jun 15 2022 Quieter weather is anticipated for the next few days relative to the active period over the last several days. Main concerns are the wind potential this morning followed by warming temperatures resuming on Thursday. Currently, GOES satellite imagery shows the sluggish upper level low rotating over southern Saskatchewan this morning. A deformation zone at 700-mb is located over central Nebraska, and confluent flow is providing sufficient lift to continually generate showers and thunderstorms. While very dry air has pushed over our western counties, a narrow corridor of slightly higher moisture air is confined to the SE corner of the CWA. There is also some very minimal elevated instability present here which is permitting some thunder. Increasing WNW flow aloft will clear the lift and moisture out to the east by about 13z, bringing an end to shower and storm activity. Winds are expected to increase once again as the jet core shifts overhead this morning. Generally expecting widespread wind gusts of 30 to 40 MPH, but wind prone areas along the highways could see gusts to 50 or 55 MPH. The higher peaks of the Snowy and Laramie ranges could see gusts to 65 MPH, but held off on any wind headlines since this round is expected to be more localized to the mountain zones. While the GFS shows 60-kt winds over the north Laramie range this morning, the downward omega is not terribly impressive, nor is the cross-barrier pressure gradient. Additionally, models show the MSLP minimum just east of the barrier crest, which may act to inhibit the strong winds from reaching further east like they did yesterday. However, the surface trough ending up slightly further east could result in gust winds along Interstate 25, so we will be watching this closely through the day. A gradual warming trend will begin today as the 500-mb trough slowly shifts off to the northeast and ridging builds back into the Rockies. Expect highs today to reach roughly 5F warmer than yesterday, putting us fairly close to seasonal norms. Ridging aloft strengthens quite a bit on Thursday, providing another boost to temperatures. We will be looking at highs climbing back up into the mid 80s to lower 90s across the area with precipitation chances remaining limited. On the bright side, winds are expected to be much lighter on Thursday. Light southeasterly flow in the lower levels will improve moisture advection into the Nebraska panhandle and allow dewpoints to return to the 40s.There could be some instability creeping back in as well, but a lifting mechanism appears to be lacking. Thus, models are keeping the area mostly dry. .LONG TERM...(Friday through Tuesday) Issued at 400 AM MDT Wed Jun 15 2022 Starting off Friday...CWA will be under the influence of an upper ridge. GFS 700mb temperatures +18C...so going to be a hot day across southeast Wyoming and Nebraska Panhandle. Did go over guidance a couple degrees. Ridge axis shifts east Friday afternoon...opening the door for south to southwest flow from the desert southwest. PWATs increase to .8 inch across Carbon County Friday afternoon. So could see some showers and storms out that way...but particularly the mountains with the additional topographic lift. PWATs remain high in this south to southwest flow into the weekend. Saturday we see .8 to 1.0 inch PWATs forecast over the entire CWA. Perhaps our best day for showers and storms will be Sunday as an upper shortwave moves into western Wyoming. PWATs in the Panhandle over 1.5 inch Sunday afternoon. Still a ways out and things could change...but would think we could see some heavy rain with these higher PWATs. Need to be thinking of flash flooding in our burn scars. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 510 AM MDT Wed Jun 15 2022 VFR conditions through the day today. Last batch of light showers just about to clear KSNY this morning as they move east. Clear skies across most of southeast Wyoming will then shift east into the Panhandle. Gusty west winds today...but much lower than yesterday. && .FIRE WEATHER... Issued at 400 AM MDT Wed Jun 15 2022 Another day of near critical fire weather conditions is anticipated today for much of the area. Since fuels remain in green-up, we are not issuing any fire weather headlines at this time, but atmospheric conditions will be near critical. Expect RH to drop to between 8 and 20% this afternoon, with the lowest values further south along the I- 80 corridor. Winds are not expected to be as strong as yesterday, but breezy to windy conditions are expected. Gusts to 60 MPH are possible this morning in the Snowy and Laramie ranges. Gusts of 30 to 40 MPH can be expected outside of the mountains. Winds will die down this afternoon and become light overnight. Higher dewpoints will start to creep into the NE panhandle with light SE winds on Thursday, boosting RH despite climbing temperatures. Little moisture will penetrate further west, so RH is expected to drop to around 8 to 15% along and west of the Laramie range. Luckily, Thursday's winds are expected to be much lighter. Near record high temperatures are expected Friday and Saturday, but moisture will be increasing from the southwest. Slight chances for precipitation, mainly in the higher terrain, return for Friday, with increasing chances for rainfall over the weekend as plentiful moisture flows into the area. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...GCC AVIATION...GCC FIRE WEATHER...MN
Hazardous weather outlook, Jun 15, 3:58 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 358 AM MDT Wed Jun 15 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-161000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 358 AM MDT Wed Jun 15 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Another round of gusty winds is expected today. Widespread gusts of 30 to 40 MPH are likely, with gusts to 55 MPH possible in the wind prone areas along Interstates 80 and 25. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Warming temperatures continue through the weekend with near record high temperatures possible Friday and Saturday. Chances for precipitation increase through the weekend, starting in the higher terrain on Friday and becoming more likely and widespread Saturday and especially Sunday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 15, 6:09 AM MDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Cheyenne WY 609 AM MDT Wed Jun 15 2022 WYZ104-106-110-116-152100- Ferris/Seminoe/Shirley Mountains- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Seminoe Dam, Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 609 AM MDT Wed Jun 15 2022 Strong, gusty winds expected through the early afternoon today for wind prone of Southeast Wyoming. Gusts up to 55 MPH are possible along Interstate 80 near Arlington and Elk Mountain, along Interstate 80 near Vedauwoo, along Interstate 25 near Bordeaux, and along US Highway 287 near Muddy Gap. Use caution if traveling with light weight and high profile vehicles in these areas.
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.